Alabama, 2019Damaging Winds in Alabama, August 19 to 20, 2019
August 19 to 20, 2019 · NWS BMX · 8 events in 4 counties and zones
Atmospheric parameters, including strong low level lapse rates and high CAPE values, combined to produce favorable conditions for microbursts on August 19th and 20th. However, conditions were more favorable on the 19th and a majority of the severe weather occurred on this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Atmospheric parameters, including strong low level lapse rates and high CAPE values, combined to produce favorable conditions for microbursts on August 19th and 20th. However, conditions were more favorable on the 19th and a majority of the severe weather occurred on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 19, 11:57 AM CST, 40 minutes earlier.
Area forecast discussion, Aug 19, 11:57 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1257 PM CDT Mon Aug 19 2019
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
/Updated at 0356 AM CDT Mon Aug 19 2019/
Today and Tonight.
This AM we have mid and high cloudiness noted on satellite. Some of
this could stick with us today in conjunction with a weak upper
disturbance. However, we continue to be in a very warm humid low
level flow which will help us heat up. Afternoon convection is
expected today with heating and will be aided some by the shortwave
moving through the weak upper flow around the Texas upper ridge and
across Central Alabama. However, with similar 1000-850 mb thickness
values expected today for portions of Central Alabama in advance and
outside of convection, we could still heat up sufficiently to hit
heat advisory criteria. With the ongoing heat building over the last
few days, will go on the side of caution. With that said, will not
be issuing for the whole area, just for a band of higher heat values
from the west-northwest counties to around MGM including the BHM
metro. Activity is expected to taper off by mid evening as we lose
heating and disturbance rotates through. Overnight temperatures
tonight should be similar to this morning.
08
.LONG TERM...
/Updated at 0356 AM CDT Mon Aug 19 2019/
Tuesday through Sunday.
Much of the extended forecast remains on track for this update. On
Tuesday, high pressure sits over the eastern Plains while a large
anticyclone remains over the western Atlantic. In between these two
circulations, a weak low-level inverted trough and low height center
will situate over portions of the Southeast including southern
Georgia and the Florida Panhandle as southeasterly anticyclonic flow
aloft shifts the disturbance slowly westward over the forecast area
through Wednesday. This feature will provide support for afternoon
convection as we begin to see lower temperatures with highs
decreasing into the low to mid 90s, although higher humidity levels
will make it feel a bit warmer. The overall wind and height fields
become rather messy on Thursday with the aforementioned weak
troughing becoming much less defined, but with the Bermuda High
extending to our southeast, a few periods of southerly low-level
winds appear likely enough to continue fueling a moist airmass
such that scattered to numerous afternoon thunderstorms can be
expected during peak heating on Thursday and Friday.
Meanwhile, deep-layer troughing deepens over the eastern CONUS by
the end of the week driving a cold front south through the Ohio and
Tennessee Valleys. Uncertainty remains between model guidance on
whether the tail edge of the front will ultimately pass through the
forecast area this weekend, and confidence remains low on any one
given outcome. Therefore, the forecast for Saturday and Sunday, and
associated 50 to 60 percent PoPs, will be focused on the broad
cyclonic flow aloft over Central Alabama as the base of the trough
moves through the southeast in conjunction with a rich axis of
moisture (PWATS ~2 inches) ahead of the front. Periods of rain over
the next week will help keep us cooler during the daytime with
highs in the upper 80s to near 90F Saturday and Sunday as ridging
becomes less pronounced over the forecast area.
86
&&
.AVIATION...
18Z TAF Discussion.
Afternoon convection will be biggest forecast challenge for this
TAF period. VFR conditions & variable winds at 5-7 kts should
continue outside TSRA activity, which may impact most if not all
terminals at some point today. Best chances reside this afternoon
& have handled with TEMPO groups generally after ~20Z. Though
scattered SHRA & TSRA will likely continue into the evening,
expecting decreasing coverage & intensity after dark. Have
included MVFR vis at EET/TOI towards 10-12Z tomorrow morning,
especially since rain-cooled air may be in place overnight. Will
watch trends for MVFR conditions at other terminals, as well as
monitor obs for any needed amendments due to TSRA activity this
afternoon.
40/Sizemore
&&
.FIRE WEATHER...
Rain chances begin increasing today with scattered to numerous
afternoon showers and thunderstorms possible most days this week.
Temperatures will gradually return to normal levels by mid week as
relative humidity values continue to rise.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 96 71 94 70 / 20 40 20 40 30
Anniston 71 95 72 94 71 / 30 40 30 40 30
Birmingham 73 97 74 96 73 / 20 40 30 40 30
Tuscaloosa 74 96 74 95 73 / 20 40 30 40 30
Calera 71 96 72 94 71 / 30 40 30 40 30
Auburn 72 91 72 91 72 / 40 50 30 50 30
Montgomery 73 95 73 94 73 / 40 50 30 50 30
Troy 71 92 71 92 70 / 40 60 30 50 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Bibb...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Lowndes...Marion...Montgomery...
Perry...Pickens...Shelby...Tuscaloosa...Walker.
&&
Hazardous weather outlook, Aug 19, 3:30 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
430 AM CDT Mon Aug 19 2019
ALZ011>015-017>050-201230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
430 AM CDT Mon Aug 19 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Hot temperatures along with increasing moisture will allow many
afternoon heat indices to reach above 100 degrees. Some in the west
half of Central Alabama could see values go above 105.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
With continue hot and humid conditions, a few areas may see
afternoon heat indices get close to 105 again on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
08
In the hours before
Special weather statement, Aug 19, 12:11 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
111 PM CDT Mon Aug 19 2019
ALZ033-034-191845-
Bibb AL-Perry AL-
111 PM CDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY AND
SOUTHWESTERN BIBB COUNTIES UNTIL 145 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 8 miles south of Brent, moving southwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brent, Heiberger, Sprott and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3292 8720 3278 8704 3263 8720 3272 8735
3285 8742 3288 8742
TIME...MOT...LOC 1811Z 054DEG 9KT 3281 8718
40/SizemoreThunderstorm Wind, Perry
- When
- August 19, 12:37 PM CST
- Where
- Perry County, 2.52 mi S of Heiberger
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.714, -87.287
Several trees uprooted along Highway 5, just south of County Road 16.
Thunderstorm Wind, Shelby
- When
- August 19, 4:41 PM CST to 4:42 PM CST
- Where
- Shelby County, 2.71 mi NNE of Sterrett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.486, -86.461
Several trees uprooted along County Road 55.
Thunderstorm Wind, Shelby
- When
- August 19, 4:44 PM CST to 4:45 PM CST
- Where
- Shelby County, 1.19 mi NNE of Vandiver
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.484, -86.509
Several trees uprooted and power lines downed near the intersection of Highway 50 and Highway 480.
Thunderstorm Wind, Shelby
- When
- August 19, 4:45 PM CST to 4:46 PM CST
- Where
- Shelby County, 1.38 mi N of Dunavant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -86.550
Several trees uprooted and power lines downed along County Road 25.
Thunderstorm Wind, Shelby
- When
- August 19, 4:57 PM CST to 4:58 PM CST
- Where
- Shelby County, 3.64 mi SSW of Dunavant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.430, -86.570
Several trees uprooted and power lined downed along Bear Creek Road.
Thunderstorm Wind, Shelby
- When
- August 19, 4:57 PM CST to 4:58 PM CST
- Where
- Shelby County, 3.27 mi SW of Dunavant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.447, -86.591
Numerous trees uprooted near Stonegate Drive and Connemara Trail.
Thunderstorm Wind, Jefferson
- When
- August 19, 6:00 PM CST to 6:02 PM CST
- Where
- Jefferson County, 0.92 mi SSW of Ishkooda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.358, -86.986
Numerous trees uprooted in the cities of Bessemer and McCalla.
Thunderstorm Wind, Fayette
- When
- August 20, 5:56 PM CST
- Where
- Fayette County, 1.67 mi NNW of Bankston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.693, -87.690
Several trees uprooted along Heartline Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 19 to 20, 20191 injured · $748,000 · EF3 · 41 events
- Rip Current in Florida, August 19, 20191 death · 1 event
- Hail and Damaging Winds in Georgia, August 19, 2019$65,000 · 1 in hail · 14 events
- Flash Flood and Damaging Winds in North Carolina, August 19, 2019$35,000 · 50 kt wind · 14 events
- Hail and Damaging Wind in North Dakota, August 19, 2019$45,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Massachusetts, August 19, 2019$18,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Virginia, August 19, 2019$33,000 · 60 kt wind · 4 events
- Damaging Winds in Alabama, August 19, 2019$31,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 19, 2019$20,000 · 1 in hail · 10 events
- Damaging Winds and Lightning Strike in Connecticut, August 19, 2019$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, August 19, 20191.5 in hail · 21 events
- Heat in Tennessee, August 19 to 21, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853725, 853728, 853729, 854191, 853730, 853731, 853733, 854193.